The Volatility Structure of the Fixed Income Market Under the Hjm Framework: A Nonlinear Filtering Approach

Computational Statistics and Data Analysis, Vol. 53, Issue 6, pp. 2075-2088

31 Pages Posted: 2 May 2006 Last revised: 30 Aug 2011

See all articles by Carl Chiarella

Carl Chiarella

University of Technology, Sydney - UTS Business School, Finance Discipline Group

Hing Hung

University of Technology Sydney (UTS) - School of Finance and Economics

Thuy Duong To

University of New South Wales, Sydney; Financial Research Network (FIRN)

Date Written: January 1, 2005

Abstract

This paper considers the dynamics for interest rate processes within a multi-factor Heath, Jarrow and Morton (1992) specification. Despite the flexibility of and the notable advances in theoretical research about the HJM models, the number of empirical studies is still inadequate. This paucity is principally because of the difficulties in estimating models in this class, which are not only high-dimensional, but also nonlinear and involve latent state variables. This paper treats the estimation of a fairly broad class of HJM models as a nonlinear filtering problem, and adopts the local linearization filter of Jimenez and Ozaki (2003), which is known to have some desirable statistical and numerical features, to estimate the model via the maximum likelihood method. The estimator is then applied to the interbank offered-rates of the U.S, U.K, Australian and Japanese markets. The two-factor model, with the factors being the level and the slope effect, is found to be a reasonable choice for all of the markets. However, the contribution of each factor towards overall variability of the interest rates and the financial reward each factor claims differ considerably from one market to another.

A revised version of the paper is now published in "Computational Statistics and Data Analysis", Vol. 53, Issue 6, pp. 2075-2088.

Keywords: term structure, Heath-Jarrow-Morton, local linearization, filtering

JEL Classification: C51, E43, G12

Suggested Citation

Chiarella, Carl and Hung, Hing and To, Thuy Duong, The Volatility Structure of the Fixed Income Market Under the Hjm Framework: A Nonlinear Filtering Approach (January 1, 2005). Computational Statistics and Data Analysis, Vol. 53, Issue 6, pp. 2075-2088. Available at SSRN: https://ssrn.com/abstract=893088 or http://dx.doi.org/10.2139/ssrn.893088

Carl Chiarella (Contact Author)

University of Technology, Sydney - UTS Business School, Finance Discipline Group ( email )

PO Box 123
Broadway, NSW 2007
Australia
+61 2 9514 7719 (Phone)
+61 2 9514 7711 (Fax)

HOME PAGE: http://www.business.uts.edu.au/finance/

Hing Hung

University of Technology Sydney (UTS) - School of Finance and Economics ( email )

Haymarket
Sydney, NSW 2007
Australia

HOME PAGE: http://www.business.uts.edu.au/finance/

Thuy Duong To

University of New South Wales, Sydney ( email )

School of Banking and Finance,
University of New South Wales
Sydney, 2052
Australia
61295855865 (Phone)

Financial Research Network (FIRN)

C/- University of Queensland Business School
St Lucia, 4071 Brisbane
Queensland
Australia

HOME PAGE: http://www.firn.org.au

Register to save articles to
your library

Register

Paper statistics

Downloads
138
Abstract Views
969
rank
211,066
PlumX Metrics